Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Topeka, KS

June 16, 2004Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2004, 6:42 PM CDT for Wabaunsee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 6:42 PM CDT (23:42 UTC)
Expired
Jun 16, 2004, 7:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 8 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 162342
SVRTOP
KSC197-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MCFARLAND...OR ABOUT 20 MILES SOUTHEAST OF
  MANHATTAN...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAXICO
  MAPLE HILL

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3912 9634 3895 9631 3893 9598 3910 9600
          3915 9617

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED JUN 16 2004

.DISCUSSION...

IT IS A COMPLICATED FORECAST FOR THE NEXT SEVERAL DAYS. THIS
AFTERNOON A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTHERN
MISSOURI IN THE AXIS OF HIGHEST INSTABILITY AHEAD OF A COMPACT
CONVECTIVELY INDUCED SHORTWAVE TRACKING THROUGH IOWA.  A TRAILING
COLD FRONT EXTENDING FROM CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA
INTO WESTERN KANSAS HAS INITIATED STORMS NEAR BEATRICE, NEBRASKA
WITHIN THE LAST HOUR.  I BELIEVE THAT SUBSIDENCE BEHIND THE
VORTICITY MAX IN IOWA WILL LIMIT CONVECTION SOMEWHAT THIS AFTERNOON,
BUT IVE INSERTED A 50 PERCENT CHANCE OF STORMS ALONG THE NEBRASKA
BORDER FOR THE PEAK HEATING HOURS.  THIS FRONT WILL SLOWLY DROP
SOUTH THIS EVENING.  WITH LITTLE DEEP LAYER SHEAR, THESE STORMS
SHOULD BE DIURNALLY DRIVEN AND COLLAPSE BY MID EVENING. WITH THE
SLOW MOVEMENT OF THESE STORMS LOCALLY EXCESSIVE RAIN IS POSSIBLE
EARLY THIS EVENING NORTH OF INTERSTATE 70.

LOOKING FURTHER WEST SOUTHEASTERLY UPSLOPE FLOW INTO WESTERN KANSAS
AND EASTERN COLORADO WILL LIKELY GENERATE A LARGE CLUSTER OF STORMS
THIS EVENING.  THE ETA AND GFS SUGGEST THE DEVELOPMENT OF A LOW
LEVEL JET THAT SHOULD KEEP STORMS GOING THROUGH THE NIGHT AS THIS
ANTICIPATED COMPLEX MOVES INTO CENTRAL KANSAS. HEAVY RAIN WILL ALSO
BE A CONCERN WITH THIS COMPLEX GIVEN THE SLOW MOVEMENT AND RICH
MOISTURE AVAILABLE FOR EFFICIENT PRECIPITATION GENERATION. THEREFORE
I HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA
THROUGH NOON TOMORROW.  I HAVE THE LEAST CONFIDENCE THAT FLASH FLOOD
GUIDANCE WILL BE REACHED EAST OF EMPORIA TONIGHT, BUT REMNANTS OF
TONIGHTS MCS MAY PERPETUATE INTO EASTERN KANSAS TOMORROW MORNING.

A SIMILAR SETUP IS ON TAP FOR TOMORROW NIGHT. BOTH THE ETA AND GFS
ADVERTISE A WEAK SURFACE LOW OVER SOUTHERN KANSAS AND THE
DEVELOPMENT OF A LOW LEVEL JET TOMORROW NIGHT. TOMORROW EVENINGS
MCS COULD INITIATE A BIT FURTHER SOUTH AND EAST THAN TONIGHTS, BUT
WELL HAVE TO MONITOR THE MESOSCALE EVOLUTION OF TONIGHTS SYSTEM TO
SEE WHERE OUTFLOW BOUNDARIES SET UP TOMORROW.

KOCH (EAX)

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE FORECAST
AREA THROUGH NOON THURSDAY

&&
Hazardous weather outlook, Jun 16, 12:10 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1210 PM CDT WED JUN 16 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-171630-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1210 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN NORTH
CENTRAL AND NORTHEAST KANSAS. A VERY HUMID ATMOSPHERE AND LIGHT
UPPER LEVEL WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR STORMS
CAPABLE OF PRODUCING ISOLATED HEAVY RAIN AND DAMAGING WIND GUSTS.
TONIGHT A LARGE COMPLEX OF THUNDERSTORMS WILL EVOLVE OVER WESTERN
KANSAS AND MOVE EAST OVERNIGHT. THIS COMPLEX OF STORMS WILL BE
CAPABLE OF PRODUCING FLOODING RAIN AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OVERNIGHT STORM COMPLEXES ARE LIKELY AGAIN THURSDAY NIGHT AND FRIDAY
NIGHT. ROUNDS OF HEAVY RAIN ARE POSSIBLE. RESIDENTS LIVING IN FLOOD
PRONE AREAS SHOULD MONITOR THE WEATHER CLOSELY DURING THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO
NEEDED THURSDAY NIGHT AND FRIDAY NIGHT.

&&

KOCH (EAX)

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.